The present study aimed to determine appropriate treatment for alopecia areata. We examined the clinical forms of alopecia areata and atopic diathesis and compared the content and results of treatment between 383 patients with hair loss (n=236) and atopic diathesis (n=142) at the time of the first presentation. The types of hair loss were mono, 34; oligo, 60; poly, 146; diffuse, 52; totalis, 15; universalis, 61; and ophasis, 12. Topical squaric acid dibutylester was administered to 138 patients; 126 received local injections of triamcinolone acetonide; and 126 were treated with cryotherapy. The convalescence rate was 23% among all 383 patients, 44% in those who had the mono pattern, and 20% in the others. Oral steroid combined with psoralen plus UVA irradiation was considered for patients with hair loss at the first presentation. The oral steroid was very effective, but the rate of recurrence was high among patients with atopic diathesis. We concluded that oral steroid is not indicated for patients with alopecia areata and atopic diathesis.
We report an 82-year old Japanese woman with cutaneous cryptococcosis. She had a history of rheumatoid arthritis with administration of methotrexate and infliximab. Ulcerations of her tongue and face appeared from July 2009, and she was hospitalized by complaints of both fever and loss of appetite from March 2010. Histological examinations and fungal cultures of ulcerations of tongue and face revealed cryptococcosis. On the basis of the presence of Cryptococcus neoformans in her cerebrospinal fluid, the final diagnosis was cryptococcal meningitis. We administered amphotericin B and flucytosine. the ulcerations of tongue and face achieved complete remission, but these antifungal drugs were insufficient for eliminating the meningitis, so we changed her medication and prescribed voriconazole. With this treatment, the data from cerebrospinal fluid examinations improved.
A 77-year-old man with metastatic renal cell carcinoma was treated with sorafenib (Nexavar®). After 2 months of this therapy, he developed multiple pruritic dome-shaped nodules with light-brownish or lightpinkish color on both forearms. Skin biopsies from 4 lesions revealed keratoacanthoma-type squamous cell carcinomas. The eruption has resolved after cessation of the sorafenib. In recent years, the development of keratoacanthoma and squamous cell carcinoma during sorafenib administration has been reported from other countries. It seems an important adverse event that dermatologists should recognize.